Wyoming, 2023

Hail and Damaging Wind in Wyoming, June 20, 2023

June 20, 2023 · NWS RIW · 2 events in 1 county or zone

A severe thunderstorm passed across Natrona County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A severe thunderstorm passed across Natrona County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 20, 4:09 PM MST, 1 hour 4 minutes earlier.

Area forecast discussion, Jun 20, 4:09 PM MST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
509 PM MDT Tue Jun 20 2023

.DISCUSSION...(This evening through Tuesday)
Issued at 346 PM MDT Tue Jun 20 2023

Southwest flow continues across Wyoming as a broad trough sits over
the northwestern CONUS. Showers and thunderstorms will continue
across central and southern Wyoming through the afternoon, shifting
east through the evening as a weak, mostly stationary front finally
moves east. A few stronger storms are possible this afternoon from
northern Fremont County through Johnson County where there is still
ample instability (about 500-1000 J/kg of MLCAPE). This activity
will mostly wane with sunset, though a few showers may linger
overnight across the Bighorns and Johnson County.

Not much change is expected on Wednesday as the trough remains to
our west, though the axis will shift a little closer. An embedded
shortwave will move through the flow, with most of the precipitation
tomorrow limited to east of the Divide. Brief, heavy rainfall is
again possible with any shower or storm given the precipitable water
available, but like today storms should be moving enough to mitigate
the threat somewhat. Otherwise, mainly dry conditions are expected
across the west and south on Wednesday.

Precipitation will be a little more widespread again on Thursday as
the trough digs farther south along the West Coast. The best chances
will again be east of the Divide. On Friday, models bring kick the
associated low up into Idaho. This would bring heavier, more
widespread rain back to western and northern Wyoming through
Saturday. Further out, guidance is favoring ridging to take over,
perhaps by the end of the weekend. This would bring warmer and drier
conditions to the state through early next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 509 PM MDT Tue Jun 20 2023

Scattered showers and thunderstorms will continue this evening
affecting most airports in the Green River Basin, Wind River Basin,
and Bighorn Basin, and western Powder River Basin including KRKS,
KLND, KRIW, KGEY, KWRL, and KBYG. KCPR will likely remain east of
highest instability, and is unlikely to have thunderstorms this
evening.

Winds decrease this evening after sunset, and shower and
thunderstorm activity will decrease as well. There are hints in a
couple high-resolution models of low clouds at KCOD and KCPR, so
have shown hints in the TAFs for a couple hours around sunrise for
each location.

Isolated showers and thunderstorms return after 21z/Wed, mainly for
basins east of the Continental Divide.

Please see the Aviation Weather Center and/or CWSU ZDV and
ZLC for the latest information on smoke, icing, and turbulence
forecasts.

&&

.FIRE WEATHER...
Issued at 346 PM MDT Tue Jun 20 2023

Showers will continue through sunset for central Wyoming, waning
into the evening and mostly ending overnight. A few showers could
linger across Johnson County through tonight. Showers and
thunderstorms will return Wednesday, mainly limited to areas east of
the Continental Divide. The best chances will be across northern
Wyoming. West of the Divide will see humidity values drop below 40
percent, and below 30 percent across southern zones. Wind gusts
across eastern Sweetwater County could reach 30 to 35 mph in the
afternoon. Precipitation chances become more widespread on Thursday,
though with the best chances again remaining across areas east of
the Divide.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION...Myers
AVIATION...Lowe
FIRE WEATHER...Myers
Hazardous weather outlook, Jun 20, 1:54 AM MST, 15 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
254 AM MDT Tue Jun 20 2023

WYZ001>020-022>030-211300-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
254 AM MDT Tue Jun 20 2023

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and tonight.

Scattered showers and thunderstorms, especially in the afternoon
and evening. Locally stronger storms are possible in northern
Wyoming this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday through Saturday...Scattered afternoon and evening
showers and thunderstorms, especially northern Wyoming. At this
point, Thursday and Friday look to be the most active, with
Wednesday and Saturday somewhat less active.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jun 20, 12:07 PM MST, 5 hours 6 minutes before
Special Weather Statement
National Weather Service Riverton WY
107 PM MDT Tue Jun 20 2023

WYZ007-017-201930-
Owl Creek and Bridger Mountains-Wind River Basin-
107 PM MDT Tue Jun 20 2023

...A strong thunderstorm will impact portions of east central Fremont
County through 130 PM MDT...

At 106 PM MDT, Doppler radar was tracking a strong thunderstorm near
Boysen State Park, which is also 7 miles west of Shoshoni, moving
northeast at 40 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Shoshoni around 115 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near Boysen Reservoir, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4318 10817 4319 10829 4330 10840 4352 10813
      4335 10785
TIME...MOT...LOC 1906Z 231DEG 34KT 4324 10825

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Myers
Special weather statement, Jun 20, 2:25 PM MST, 2 hours 48 minutes before
Special Weather Statement
National Weather Service Riverton WY
325 PM MDT Tue Jun 20 2023

WYZ017-018-202200-
Wind River Basin-Lander Foothills-
325 PM MDT Tue Jun 20 2023

...A strong thunderstorm will impact portions of central Fremont
County through 400 PM MDT...

At 324 PM MDT, Doppler radar was tracking a strong thunderstorm over
Hudson, which is also near Lander, moving northeast at 35 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Arapahoe around 335 PM MDT.
  Riverton around 340 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Riverton.

&&

LAT...LON 4282 10799 4280 10810 4282 10812 4284 10812
      4285 10814 4283 10819 4279 10818 4272 10863
      4304 10889 4330 10837
TIME...MOT...LOC 2124Z 239DEG 49KT 4288 10861

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Lowe
Special weather statement, Jun 20, 3:09 PM MST, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Riverton WY
409 PM MDT Tue Jun 20 2023

WYZ017-019-202300-
Wind River Basin-Green Mountains and Rattlesnake Range-
409 PM MDT Tue Jun 20 2023

...A strong thunderstorm will impact portions of southwestern Natrona
and southeastern Fremont Counties through 500 PM MDT...

At 408 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Jeffrey City, moving northeast at 35 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Jeffrey City around 415 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4243 10798 4265 10805 4292 10758 4247 10735
TIME...MOT...LOC 2208Z 245DEG 31KT 4257 10794

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Lowe
Special weather statement, Jun 20, 3:40 PM MST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Riverton WY
440 PM MDT Tue Jun 20 2023

WYZ019-020-202315-
Green Mountains and Rattlesnake Range-Natrona County Lower
Elevations-
440 PM MDT Tue Jun 20 2023

...A strong thunderstorm will impact portions of southwestern Natrona
County through 515 PM MDT...

At 439 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles north of Split Rock, which is also 20 miles northeast of
Jeffrey City, moving east at 50 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern
Natrona County, including the following locations... Alcova Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors and report your sighting to the
National Weather Service.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4255 10755 4272 10763 4313 10705 4252 10666
TIME...MOT...LOC 2239Z 250DEG 62KT 4267 10749

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Lowe

The radar

The Riverton/Lander radar (KRIW), 164 km away, was scanning. The volume nearest the first event began at 00:14 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Natrona

When
June 20, 5:13 PM MST
Where
Natrona County, (Cpr)natrona Co Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
42.900, -106.470

A 58 mph wind gust was reported at the Natrona County Airport.

Hail, Natrona

When
June 20, 5:15 PM MST to 5:20 PM MST
Where
Natrona County, 8 mi WNW of Bar Nunn to 2.19 mi S of Bishop
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.944, -106.486

A trained spotter reported golf ball size hail to the west of Bar Nunn.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2023Every state in 2023This day in weather historyWarnings in Wyoming, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1105501, 1105500.